Pennsylvania, 2020

Damaging Winds in Pennsylvania, June 3, 2020

June 3, 2020 · NWS PBZ · 7 events in 2 counties and zones

A shortwave passing across the Great Lakes during the early morning hours of the 3rd was able to take advantage of warm, moist advection over the Upper Ohio Valley to help feed an MCS which initially formed to our northwest. This system passed over areas near and north of I-80, creating several instances of wind damage in Jefferson and Clarion Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave passing across the Great Lakes during the early morning hours of the 3rd was able to take advantage of warm, moist advection over the Upper Ohio Valley to help feed an MCS which initially formed to our northwest. This system passed over areas near and north of I-80, creating several instances of wind damage in Jefferson and Clarion Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 3, 7:39 AM EST, 11 minutes earlier.

Area forecast discussion, Jun 3, 7:39 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
839 AM EDT Wed Jun 3 2020

.SYNOPSIS...
Strong to severe thunderstorms are possible today with the approach
and passage of a cold front. Showers and thunderstorms will be
possible again on Thursday as the stalled front lingers to our south.

&&

.NEAR TERM /THROUGH TONIGHT/...
     Mesoscale Update...
A line of thunderstorms that has initiated over Lake Erie will move
southeast and has the potential to clip northern PA counties. Gusty
winds, lightning, hail and heavy rainfall are possible with this
morning's storms. The line remains in a favorable area of instability
with 500j/kg of CAPE with 30kts of bulk shear, enough to keep it
going.

This morning line is expected to leave a density boundary oriented
zonally in Central OH/PA that may become the focus for convective
initiation this afternoon. Insolation, along with continued
warm/moist advection will aid destabilization, with CAPE values
approaching 2000-3000 J/kg by mid afternoon. Steepening low- level
lapse rates will coincide with increasing deep layer shear, courtesy
of a strengthening mid- level jet streak that will provide upper
level divergence conducive for large scale ascent.

Discrete cells will initially be possible, but a more linear event
is anticipated as the evening approaches. Damaging wind gusts will be
the primary threat with these storms, with a secondary large hail
threat. An isolated tornado may also be possible, especially with any
modified QLCS segments. Given abundant moisture and PWATS on the
order of 1.6-1.7 inches, locally enhanced rainfall is likely, but
progression should initially limit flood potential outside of more
sensitive urban areas. Anticipated slower progression once the front
sags south of the I-70 corridor will be counteracted by loss of upper
support.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The front is expected to stall near the Mason-Dixon line on
Thursday, keeping scattered shower chances in the forecast for
Thursday morning. However, more vigorous convection is expected to
fire once again Thursday afternoon and evening as instability builds
and convective temperatures are reached.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Rain chances associated with the stationary front remain in the
forecast through Friday when a weak low crosses Ontario into Quebec,
dragging a cold front through the region. Showers may persist into
Saturday as this system exits and higher pressure builds across the
area.

Sfc high pressure should be the dominant feature for our weather
into early next week, ensuring minimal rain chances during that
period. Our next significant system will not come until mid-week as
the likely remnants of Cristobol interact with a deepening low
crossing out of the Canadian Prairies.

Temperatures will remain above average through the long term.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Restrictions will be possible today and into the evening as a cold
front drops south across the region and results in showers and
thunderstorms. Thunderstorms this morning will pass in the vicinity
of KFKL and KDUJ. The biggest threat for strong thunderstorms will
be from 18Z Wednesday - 00Z Thursday.

.Outlook...
Periodic restrictions in showers and thunderstorms are anticipated
through the end of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 3, 2:05 AM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
305 AM EDT Wed Jun 3 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-040715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
305 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

Widespread thunderstorms are expected this afternoon and evening
along a cold frontal boundary. Scattered strong to severe storms will
be possible. Damaging wind gusts and large hail will be the primary
hazards, but isolated tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms may be possible on Thursday
afternoon and evening as additional convection develops across
southern portions of the area. Damaging winds and large hail will
again be the primary hazards associated with any severe
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 3, 7:13 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
813 AM EDT Wed Jun 3 2020

PAZ007>009-015-031245-
Forest-Clarion-Venango-Mercer-
813 AM EDT Wed Jun 3 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN MERCER...VENANGO...NORTHERN CLARION AND
FOREST COUNTIES...

At 812 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Columbus to 7 miles south of
Meadville. Movement was southeast at 60 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
Oil City...                       Franklin...
Marienville...                    Knox...
Sugarcreek...                     Tionesta...
Hasson Heights...                 Seneca...
Polk...                           Rouseville...
Shippenville...                   Cooperstown...

This includes  Interstate 80 in Pennsylvania between mile markers 46
and 52.

Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4154 7896 4115 7964 4149 8013 4149 8000
      4160 7983 4162 7983 4162 7895
TIME...MOT...LOC 1212Z 314DEG 52KT 4190 7960 4155 8010

CL

The radar

The State College radar (KCCX), 118 km away, was scanning. The volume nearest the first event began at 12:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarion

When
June 3, 7:50 AM EST
Where
Clarion County, 0.33 mi NNE of Crown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.385, -79.278

A tree was blown down on Arnold Avenue near Route 66.

Thunderstorm Wind, Clarion

When
June 3, 7:58 AM EST
Where
Clarion County, 1.48 mi NNE of Fisher
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.290, -79.240

Trees were blown down near Gravel Lick Road.

Thunderstorm Wind, Jefferson

When
June 3, 8:04 AM EST
Where
Jefferson County, 5.11 mi NE of Sigel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.337, -79.058

Power lines were blown down along Route 949.

Thunderstorm Wind, Jefferson

When
June 3, 8:09 AM EST
Where
Jefferson County, 1.39 mi N of Roseville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.200, -79.147

A tree was downed along Roseville Sigel Road.

Thunderstorm Wind, Clarion

When
June 3, 8:12 AM EST
Where
Clarion County, 1.25 mi WNW of Shamburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.180, -79.490

A tree was reported to be downed on Tippecanoe Road near Huckleberry Ridge.

Thunderstorm Wind, Jefferson

When
June 3, 8:30 AM EST
Where
Jefferson County, 1.04 mi S of Rathmel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.085, -78.850

A tree was reported to be blown down onto West Liberty Road.

Thunderstorm Wind, Jefferson

When
June 3, 8:45 AM EST
Where
Jefferson County, 2.43 mi E of Cloe
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.930, -78.883

A tree was reported to be blown down on Jackson Run Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900623, 900624, 900625, 900626, 901207, 901208, 901209.